From Virginia, USA:
My five year old son was diagnosed with type 1 diabetes almost two years ago. His doctor says that he is still producing insulin (perhaps still in the honeymoon stage). This past weekend he developed a stomach virus and was given intravenous fluids in the emergency room but not admitted. He was not given insulin for five days because his sugar kept dropping. During the last three days of the five days without insulin, his blood sugar did not reach above 200 mg/dl [11.1 mmol/L] except twice at night because he wanted a bedtime snack although he didn't really need it for insulin. Even with the bedtime snack, his blood sugar didn't go above 245 mg/dl [13.6 mmol/L] while sleeping. Is it possible that his diabetes can be treated with diet or perhaps Humalog alone for the occasional readings over 180 mg/dl [10 mmol/L] at mealtime? Is it possible that he could be one of the rare cases in children that can be treated with pills?
Very occasionally, the honeymoon period can continue for as long as two years, but it would indeed be unusual for it to go on for this length of time. This raises the possibility that he has type 1B diabetes where some 50% of these cases in Caucasian families may be able to manage without insulin, at least for a time. You need to talk to his doctor to find out if he had an antibody test at the time of diagnosis. If he did, and it was positive, then he indeed has type 1A or autoimmune diabetes and will need to continue with insulin for the foreseeable future. If the test was negative, then he may well have type 1B diabetes and be slowly becoming insulin independent. If, as seems possible no test was done, it would still be worth doing the screening test since he appears to be still producing insulin. More elaborate tests like measuring serum insulin or C-peptide response to an intravenous dose of glucose would be informative, but probably aren't necessary because, irrespective of the precise diagnosis the objective is always to keep blood sugars and A1c levels as near to normal as possible. If his insulin needs continue to decrease, you may find that control is possible with one or two diminishing shots of long acting insulin combined with oral agents like Glucophage [metformin] together with diet and exercise taking over.
Original posting 9 Jan 2001
Posted to Diagnosis and Symptoms
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.